Nicotine Patches, Gums May Pose Health Risk
WebMD News Archive
March 29, 2002 -- Nicotine patches and gums have helped millions of people improve their health by allowing them to quit smoking. But a new study shows that these products may create other problems for their users.
The study, published in the Journal of the American Chemical Society, shows that nornicotine, a product created by the breakdown of nicotine, may interfere with a variety of chemical reactions in the body. These reactions may, in turn, trigger a range of negative health affects.
Researchers stress that their findings are preliminary and have only been demonstrated in the lab, not in humans. The study suggests that those who take medications or smoke while using nicotine products may be at a greater risk for adverse drug reactions because nornicotine may alter the effects and potency of other drugs.
While the addictive effects of nicotine is well known, the authors say their study shows another by-product of tobacco also plays a role. Nornicotine can prompt reactions that change the ways chemicals are processed and circulate in the body, although nicotine has no effect on these reactions.
In fact, researchers say it's the first time this type of compound has been shown to trigger these chemical reactions.
Some medications, such as steroids and antibiotics, may be more likely to interact with nornicotine, according to researchers. Tests are now underway to determine exactly which drugs may put smokers and users of other nicotine products at risk.